← All Adult-Gerontology Primary Care Nurse Practitioner Exam Flashcard Decks

Pharmacology & Medication Management in Aging Patients Flashcards

6 cards from real Adult-Gerontology Primary Care Nurse Practitioner Exam practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Pharmacology & Medication Management in Aging Patients flashcards as text
  1. Which hepatic change in aging most directly reduces first-pass metabolism of high-extraction drugs?

    Answer: Decreased liver mass and hepatic blood flow

    Age-related reductions in liver mass and hepatic blood flow decrease first-pass metabolism, increasing bioavailability of drugs like propranolol, morphine, and nitrates.

  2. A 73-year-old patient develops confusion 3 days after hospitalization. The AGPCNP suspects drug-induced delirium. Which medication class is most commonly implicated?

    Answer: Anticholinergic medications

    Anticholinergic medications are a leading cause of drug-induced delirium in older adults due to CNS muscarinic receptor blockade causing acute confusion.

  3. When initiating a new medication in an older adult, the principle of 'start low, go slow' refers to:

    Answer: Starting at the lowest effective dose and titrating up gradually

    Starting at the lowest effective dose and slowly titrating to effect minimizes adverse drug reactions in older adults who have altered pharmacokinetics and pharmacodynamics.

  4. An older adult with hypertension is taking an ACE inhibitor. The AGPCNP should monitor serum potassium because ACE inhibitors can cause:

    Answer: Hyperkalemia

    ACE inhibitors reduce aldosterone production, decreasing renal potassium excretion and potentially causing hyperkalemia, especially in patients with CKD or on potassium-sparing diuretics.

  5. The AGPCNP is reviewing a patient's medication list and identifies an QTc-prolonging drug. This finding is clinically important because QTc prolongation in older adults increases the risk of:

    Answer: Torsades de pointes ventricular arrhythmia

    QTc prolongation predisposes to torsades de pointes, a potentially fatal polymorphic ventricular tachycardia, with risk increased by older age, female sex, and electrolyte imbalances.

  6. Which of the following best describes the pharmacodynamic change that makes older adults more sensitive to opioid analgesics?

    Answer: Increased blood-brain barrier permeability and altered receptor sensitivity

    Aging increases blood-brain barrier permeability and alters opioid receptor sensitivity, producing greater CNS effects (analgesia, sedation, respiratory depression) at equivalent doses.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. nursingworld.org — Passing score, retake policy, test delivery, eligibility, exam format, test dates, score validity, exam information · verified Nov 2026
  2. aanpcert.org — Eligibility, exam format, passing score, retake policy, score release, test dates, time limit, test delivery, score validity, retake fee · verified Oct 2026